There are other far more common reasons for joint pain. I'd start out with a good physical from your primary care physician to see if its something else, first.
What about the non hormonal form of IUD? I have the copper IUD and I much more prefer this one than Mirena. I have had both. My body could not tolerate Mirena, but some of what you describe sounds like life after a new baby. The weight gain and fatigue might also be the Mirena/or post partum. No true way to tell unless you either give it some time or have it removed and see if your symptoms go away.
I went back to my OB about my IUD I suggest you talk with them about your symptoms and see what they have to say.
I can tell you that he said it is rare for an IUD to cause these types of symptoms. I have yet to figure out what they are from but still feel personally that its the IUD. I also have had leg pain, terrible at times. I am planning on going back in again. I haven't got to the weight I'd like to be (although I am my pre-pregnancy weight) I can't blame that on the IUD, I haven't tried terribly hard and I have a thyroid issue. Best of luck.
Thanks for the feedback.
Peekawho and Jenshim, I didn't actually even think that it could be the IUD causing the joint pain, in fact it never occured to me, but only when I looked into a post partum cause did I read several posts from people who experienced joint pain after the Mirena IUD. They also had fatigue, weight gain, hair loss, low sex drive, etc. I haven't reacted favorably to bc pills and all the hormones in the past (with many of these same issues) and had the copper IUD but had excessive bleeding from that one. While I realize there are other causes of joint pain (RA, lupus, fibromyalgia) just not sure how likely they would just appear after birth and since this all began again w/in a month or so of the IUD.
Amber, I called my doc about having the IUD removed. They always tell you that it doesn't have these side effects, but when you do some research, there are always those people who do.
I really don't know that this is the cause of my issues and I don't really care about the wieght, but the pain and fatigue are really bothersome. I'm thinking that if I get this removed then if the issues don't go away that it will at least be easier to figure out what else might be the cause.
I'm open to any and all suggestions/experiences.
All of those things can commonly begin after childbirth--childbirth can be a trigger for almost any disease.. I'd rule out those things first, personally. B/c if you get the Mirena removed, you'll have to use something else, and something else may give you new symptoms that will muddy the diagnostic waters.
If you look at any medication, there is a staggering list of side effects. Most are very uncommon. And there is a website devoted to just about every medication known to man, where people all discuss their symptoms from the medication.
Peekawho, I saw my GP and he doesn't think there is any cause for my joint pain other than recovery from childbirth. I guess that's good news, but somewhat frustrating to not have anything to make it better other than tylenol, etc.
I'm not sure if your comment about the websites for every medication was to suggest looking into one regarding the IUD to see if there are side effects others are experiencing or if you were making the point that there are always tons of people who attribute their ailments to the medicine they are taking and enjoy commiserating about nonsense.
I am very cautious about everything I read online. I don't expect that the device itself could cause the pain, but perhaps the reaction to the hormone in it. Or, maybe some people's bodies reject the IUD as a foreign object and have these uncomfortable reactions.
Obviously, I really don't know but am considering removing all outside influences and seeing how my body responds. Just not sure. Either way I appreciate all the feedback.
What specifically did he test you for?
The only problem I see with removing the Mirena, is that unless you simply rely on nonhomonal methods (condoms, diaphragm) for an extended amount of time, any other birth control method might give you new symptoms.
You could try a copper IUD, but there are those who also say those have created health problems.
He took blood for autoimmune, inflammatory diseases such as RA, lupus, and not sure what else. Checking ANA and WBC among other things. However, he did not feel that it was likely that I have any of these things because he doesn't feel that my symptoms are severe enough.
Also, I know that some of my other symptoms are attributable to the IUD. They are not necessarily common, but are listed side effects. As I said, I never even thought of the IUD when I was looking for a cause of the joint pain. And, I don't like the options for bc (is this the best progress we've made, pumping women full of hormones?), but I do feel that I want to get the hormones out of my system. I've had the copper IUD and had the one big side effect of that, heavy (heavy) flow.
It's not a perfect result, but I feel it's my best option. Thanks for your feedback.
I also want to make note of this one fact regarding the Mirena IUD that I was not aware of, but feel should have been made aware of. The drug/synthetic hormone they use in this IUD is the same drug/syn. hormone that was in the now-recalled Norplant contraception. There were thousands of people who had terrible side effects from these implants.
The theory is that the release of this hormone from the IUD is only in the uterus (not sure how likely that is).
So while most women may not experience side effects, or side effects that are bothersome, there are some that do experience side effects that are not acceptable and my belief is that doctors do not do a good job of telling patients and most often brush off any concerns patients raise. Is it for the money they make off using the IUD? Or, just that they don't want to be bothered? Either way, it is not acceptable. I asked all the questions and feel I was deceived.
Just food for thought for anyone considering the IUD as a b/c option.
I would share my Mirena experience (nightmare) with you privately, if you like. I will not go into detail here, because I don't want to scare anyone off. It does work for most people. I am not one of them. However, the copper IUD has been a perfect choice of birth control for me. My body does not tolerate hormones well at all.
I just sent you a message...I will look forward to hearing back from you. I will be in and out for the next few days, so forgive me if I don't get a chance to get right back to you.
I have had the mirena in since January, and have had progressively bad symptoms since. I am experiencing the extreme fatigue (my youngest is three so I know it is not post partum), major weight gain (Ive gone up a size since Jan. and now am having depression and general lack of luster for life. I'm pretty miserable and am planning to have it removed. this is also my bodies reaction to the pill however this was much quicker and more dramatic. Also I have not had a period since beginning the mirena however have been getting the PMS just no period. I know that my doctor will say that it is not related to the Mirena, but I am willing to get it out and clear my body of all these hormones before I head to a psychiatrist. The odds are that I do not react well to any hormones. Just wanted to let you know that you are not the only one..
Thanks for your comments. My doc basically said the same thing. Didn't think it would cause the side effects, but, like you, I did not do well on bc pills. Actually, I originally did, but after many years (and many pill changes) started with horrible side effects.
I do think that I just overreact to the hormones and feel that my body should be free of them. I'm hoping to feel better soon.
Keep in touch and let me know how you make out. I'd be interested to see what your recovery is like...I'll let you know how I do.
What are you planning for bc going forward?
I don't really know what we will do, but I won't be going back on the pill. My husband doesn't want to have anymore kids so I am hoping that he will go for the snip. I feel like I am done being the guinea pig. I'm having the Mirena removed next week, so I will keep you posted on how I do. Thanks for the reply.